If you believe you have taken too much Lotronex (alosetron), seek immediate medical treatment. An overdose of this medicine can cause problems, such as severe constipation, abdominal (stomach) pain and bloating, and nausea. Treatment may include administering certain medications or pumping the stomach. It will also involve providing supportive care to treat any symptoms that occur.
Can You Take Too Much Lotronex?
Lotronex® (alosetron hydrochloride) is a prescription medication used to treat women who have irritable bowel syndrome (IBS) with diarrhea. As with most medications, it is possible to overdose on Lotronex.
The specific effects of an overdose would likely vary, however, depending on a number of factors, including the Lotronex dosage and whether it was taken with any other medications or substances.
Effects of an Overdose
At this time, it isn't entirely clear what to expect from a Lotronex overdose. In clinical studies, single doses as high as 16 mg (8 times the usual recommended dose) did not cause any significant side effects.
Constipation is a dose-related side effect of Lotronex (this means it is more likely to occur with higher Lotronex doses). Therefore, it is reasonable to expect that an overdose with the medication could lead to constipation. An overdose may also cause other known Lotronex side effects, such as:
- Abdominal (stomach) pain and discomfort
- Abdominal bloating.
Treatment Options for a Lotronex Overdose
If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. There is no antidote for a Lotronex overdose.
Treatment of any type of overdose also usually involves supportive care, which consists of treating any symptoms that occur as a result of the overdose. For instance, medications may be given to treat severe constipation if it occurs.
It is important that you seek medical attention immediately if you believe that you may have taken a Lotronex overdose.